Eosinophilia-myalgia syndrome, a newly recognized disorder that occurred in epidemic proportions during 1989, is associated with ingestion of manufactured tryptophan. A case is defined by debilitating myalgias and absolute eosinophilia greater than or equal to 1.0 × 109 cells/L. As of July 10,1990, a total of 1531 cases had been reported nationwide, including 27 deaths. The highest rates of reported illness are concentrated in the western states, 68% are non-Hispanic white women aged 35 years and older, and data on associated clinical findings suggest a multisystemic disorder. The most frequent features include arthralgia (73%), rash (60%), cough or dyspnea (59%), peripheral edema (59%), elevated aldolase level (46%), and elevations in the results of liver function tests (43%). Neuropathy or neuritis, resulting in paralysis and death in some patients, was seen in 27%, and chest roentgenogram abnormalities were noted in 21% of those tested. Ninety-one percent reported onset of symptoms during or after May 1989, and 97% reported having taken tryptophan before the onset of symptoms. Since the recall of over-the-counter preparations of tryptophan in November 1989, the number of new cases of this potentially fatal disorder has fallen dramatically.
Swygert LA, Maes EF, Sewell LE, Miller L, Falk H, Kilbourne EM. Eosinophilia-Myalgia SyndromeResults of National Surveillance. JAMA. 1990;264(13):1698–1703. doi:10.1001/jama.1990.03450130070029
Customize your JAMA Network experience by selecting one or more topics from the list below.